Winter Weather, Southern Berkshire
- When
- February 21, 1:00 PM EST to February 22, 4:00 AM EST
- Where
- Southern Berkshire forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
During the afternoon on Saturday, February 21st, a storm system began to approach the region from the Ohio Valley. As a warm front stretched towards western Massachusetts, a band of steady snowfall developed and moved northward across the area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
During the afternoon on Saturday, February 21st, a storm system began to approach the region from the Ohio Valley. As a warm front stretched towards western Massachusetts, a band of steady snowfall developed and moved northward across the area. The snowfall fell locally moderate at times through the late afternoon and into the evening hours.
As the storm lifted across the region, snowfall tapered off to snow showers and flurries during the overnight hours into the morning of Sunday, February 22nd. By sunrise on Sunday morning, about 3 to 6 inches of snow fell across Berkshire County, with the highest amounts across the high terrain areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 21, 12:20 PM EST, 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1220 PM EST SAT FEB 21 2015
.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE REGION LATE THIS
AFTERNOON AND TONIGHT...BRINGING A WIDESPREAD SNOWFALL TO THE
AREA. SLEET MAY MIX IN WITH THE SNOW...BUT MAINLY IN AREAS WELL
SOUTH AND EAST OF THE CAPITAL REGION. THE SNOW WILL TAPER TO
SCATTERED SNOW OR RAIN SHOWERS ON SUNDAY. HIGH PRESSURE BUILDS
INTO THE REGION SUNDAY NIGHT THROUGH MONDAY NIGHT...AND THEN MOVES
OFFSHORE TUESDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WINTER WEATHER ADVISORIES CONTINUE OVER THE ENTIRE REGION THROUGH
10 AM SUNDAY...
AS OF 1215 PM...CLOUDY SKIES WERE ACROSS THE REGION WITH THE
NEAREST SNOW REACHING THE GROUND ACROSS THE WESTERN PORTIONS OF
THE FA. HAVE ADJUSTED POPS TO REFLECT THE EARLIER TIMING OF THE
ARRIVAL OF THE SNOW... GENERALLY BETWEEN NOON AND 3 PM. HAVE ALSO
MADE SOME ADJUSTMENTS TO THE HOURLY TEMP GRIDS IN ORDER TO REFLECT
CURRENT CONDITIONS. EXPECT HIGHS TODAY IN THE 20S...PROBABLY LATE
IN THE AFTERNOON.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
THIS SYSTEM MAY HAVE A LITTLE BIT MORE UPPER DYNAMICS AND
MOISTURE THAN GUIDANCE SUGGESTS. THE FRONTOGENESIS ASSOCIATED WITH
INCREASING WARM ADVECTION AND LOW LEVEL FLOW...ALONG WITH SOME
POTENTIAL ELEVATED CONVECTIVE NATURE...COULD RESULT IN TOTAL
SNOWFALL AMOUNTS THROUGH EARLY SUNDAY MORNING ON THE HIGHER SIDE
OF GUIDANCE. TEMPERATURES JUST ABOVE THE BOUNDARY LAYER ARE IN THE
DENDRITIC GROWTH ZONE AND THE COLUMN OF MAXIMUM VERTICAL MOTION IS
PREDICTED TO EXTEND THROUGH THE DENDRITIC GROWTH ZONE.
SO...SNOW THROUGH MOST OF THE NIGHT...POSSIBLY MIXING WITH SLEET
IN THE MID HUDSON VALLEY...SOUTHERN BERKSHIRES...SOUTHERN TACONICS
AND NORTHWESTERN CONNECTICUT AFTER MIDNIGHT. SNOW TAPERS OFF TO
SCATTERED SNOW SHOWERS AROUND DAYBREAK...AND ISOLATED TO SCATTERED
SNOW AND RAIN SHOWERS THROUGH MIDDAY. SNOWFALL TOTALS GENERALLY
3-6 INCHES NORTHERN AREAS AND 4-8 INCHES SOUTHERN AREAS...WITH THE
MOST IN HIGHER TERRAIN. THE SOUTHWEST BOUNDARY LAYER FLOW COULD
CAUSE SOME MINOR PRECIPITATION SHADOWING/REDUCTION IN VALLEYS
ACROSS THE REGION BUT STILL 2-6 INCHES IN VALLEYS. TEMPERATURES
SHOULD BE STEADY OR MAYBE FALL A COUPLE OF DEGREES AT THE MOST
THROUGH THE NIGHT.
THERE COULD BE SOME PARTIAL CLEARING IN SOME AREAS SUNDAY
AFTERNOON BUT MORE NOTICEABLY THE WINDS WILL SHIFT TO NORTHWEST...
INCREASE RAPIDLY AND BECOME GUSTY. THE MIXING SHOULD HELP
TEMPERATURES REACH THE MID TO UPPER 30S...SOME 20S IN THE SOUTHERN
ADIRONDACKS. COLD ADVECTION STRENGTHENS SUNDAY NIGHT BUT WINDS
WILL REMAIN BREEZY. THERE COULD BE SOME DANGEROUS WIND CHILLS IN
SOME AREAS...AND WILL ADDRESS IN THE HAZARDOUS WEATHER OUTLOOK.
BASED ON THE NORTHWEST LOW LEVEL FLOW...THERE COULD BE SOME LAKE
EFFECT SNOW MULTI BANDS THAT AFFECT PARTS OF THE WESTERN MOHAWK
VALLEY...SCHOHARIE VALLEY AND EASTERN CATSKILLS SUNDAY NIGHT INTO
MONDAY.
TEMPERATURES ARE NOT EXPECTED TO RISE MUCH MONDAY AS STRONG COLD
ADVECTION CONTINUES. HIGHS MONDAY IN THE SINGLE NUMBERS TO LOWER
TEENS...SOME AREAS OF THE ADIRONDACKS COULD STAY BELOW ZERO ALL
DAY. WINDS GRADUALLY EASE THROUGH MONDAY NIGHT...BUT TEMPERATURES
SHOULD GET WELL BELOW ZERO ACROSS THE REGION...WITH AGAIN SOME
POTENTIAL DANGEROUS WIND CHILLS...EVEN WITH THE WINDS EASING.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
THE LONG TERM PORTION OF THE FORECAST IS ONCE AGAIN EXPECTED TO BE
DOMINATED BY BELOW NORMAL TEMPERATURES AS THE PERSISTENT PATTERN
CONTINUES.
DRY CONDITIONS IN STORE FOR TUESDAY...AS HIGH PRESSURE OVER THE
REGION EARLY IN THE DAY WILL SHIFT EASTWARD AS A CLIPPER-LOW
APPROACHES FROM SOUTHEAST CANADA AND THE GREAT LAKES. GFS/ECMWF IN
GOOD AGREEMENT WITH THIS NORTHERN STREAM SYSTEM PASSING THROUGH OUR
REGION TUESDAY NIGHT INTO WEDNESDAY...BRINGING A CHANCE OF SNOW
SHOWERS. THE CYCLONE CENTER IS EXPECTED TO PASS BY TO OUR NORTH IN
QUEBEC...HOWEVER THE SYSTEM/S COLD FRONT WILL PUSH THROUGH OUR AREA
ON WEDNESDAY WHICH WILL USHER IN ANOTHER ROUND OF ARCTIC AIR
WEDNESDAY NIGHT.
VERY COLD TEMPERATURES WILL RETURN FOR THURSDAY AND FRIDAY WITH A
NORTHWEST FLOW REGIME SETTING UP ONCE AGAIN. MAINLY DRY WEATHER IS
EXPECTED DURING THIS TIME OTHER THAN FOR SOME POSSIBLE LAKE EFFECT
SNOW SHOWERS WEST OF THE HUDSON VALLEY. HIGH PRESSURE WILL GRADUALLY
BUILD INTO THE REGION FROM THE MIDWEST ON FRIDAY...WHICH WOULD END
ANY LAKE EFFECT SNOW SHOWER ACTIVITY.
&&
.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
DEVELOPING SOUTHERLY FLOW ASSOCIATED WITH AN AREA OF LOW PRESSURE
APPROACHING FROM THE SOUTHERN U.S. WILL BRING INCREASING MOISTURE
TO THE REGION...FIRST IN THE FORM OF THICKENING CLOUDS THIS
MORNING...FOLLOWED BY SNOW DEVELOPING DURING THE AFTERNOON.
CONDITIONS WILL BE VFR PRECEDING THE SNOW...WITH RAPID
DETERIORATION TO MVFR ONCE SNOW COMMENCES...THEN IFR BY LATE
AFTERNOON AS THE SNOW BECOMES STEADIER. SNOW IS EXPECTED TO TAPER
OFF TO SNOW SHOWERS LATE TONIGHT.
WINDS WILL INITIALLY BE LIGHT AND VARIABLE EARLY THIS MORNING...
BECOMING SOUTHERLY AROUND 7-13 KTS BY LATE THIS MORNING WITH
GUSTS AROUND 20 KTS AT KALB/KPSF. WIND SPEEDS WILL DECREASE TO
AROUND 5-10 KTS OVERNIGHT.
OUTLOOK...
SUN AM: MODERATE OPERATIONAL IMPACT. CHC -SHSN.
SUN NIGHT: LOW OPERATIONAL IMPACT. BRISK WINDS.
MON-TUE: NO OPERATIONAL IMPACT. NO SIG WX.
TUE NIGHT-WED: MODERATE OPERATIONAL IMPACT. CHC SHSN.
&&
.HYDROLOGY...
ICE WILL CONTINUE TO THICKEN ON AREA RIVERS...STREAMS...LAKES...AND
PONDS...AS CONTINUED BELOW NORMAL TEMPERATURES REMAIN IN PLACE
THROUGH TODAY. TEMPERATURES MAY BRIEFLY RISE ABOVE FREEZING
SUNDAY BEFORE RETURNING TO VERY COLD LEVELS ONCE AGAIN FOR NEXT
WEEK.
3-8 INCHES OF SNOW EXPECTED LATE THROUGH TONIGHT...TAPERING OFF
LIGHT SHOWERS OF RAIN OR SNOW SUNDAY. ANY RAIN WILL HAVE NO IMPACT
ON THE SNOWPACK.
THEN...IT TURNS EXTREMELY COLD AGAIN MONDAY THROUGH MUCH OF NEXT
WEEK.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY UNTIL 10 AM EST SUNDAY FOR CTZ001-013.
NY...WINTER WEATHER ADVISORY UNTIL 10 AM EST SUNDAY FOR NYZ032-033-
038>043-047>054-058>061-063>066-082>084.
MA...WINTER WEATHER ADVISORY UNTIL 10 AM EST SUNDAY FOR MAZ001-025.
VT...WINTER WEATHER ADVISORY UNTIL 10 AM EST SUNDAY FOR VTZ013>015.
&&
SYNOPSIS...GJM/NAS
NEAR TERM...GJM/11/NAS
SHORT TERM...NAS
LONG TERM...JPV
AVIATION...JPV
HYDROLOGY...HWJIV/NASHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 1207 PM EST SAT FEB 21 2015 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-221200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 1207 PM EST SAT FEB 21 2015 ...WINTER WEATHER ADVISORY IN EFFECT THROUGH 10 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. IT WILL TURN BITTERLY COLD SUNDAY NIGHT THROUGH TUESDAY MORNING WHICH COULD DRIVE WIND CHILLS TO DANGEROUSLY LOW LEVELS. WIND CHILL HEADLINES MIGHT BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2015Every state in 2015This day in weather historyWarnings in Massachusetts, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 558110, 558111.